California, 2014

Wildfire in California, September 7 to 29, 2014

September 7 to 29, 2014 · NWS HNX · 1 event in 1 county or zone

The Meadow fire was located in Yosemite National Park, 5 miles East of Yosemite Valley, east of Half Dome in the Little Yosemite Valley. It was started by lightning on July 19, 2014, but was not discovered until August 15, 2014.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HNX wrote it up.

The Meadow fire was located in Yosemite National Park, 5 miles East of Yosemite Valley, east of Half Dome in the Little Yosemite Valley. It was started by lightning on July 19, 2014, but was not discovered until August 15, 2014. The fire only grew to 10 acres and was being managed for resource objectives until September 7, 2014 when strong winds developed and began to rapidly spread the fire. The fire grew to 4772 acres before being contained on September 29, 2014. There were no fatalities and no structures lost. However, access to Half Dome was closed for several days. Cost of containment was $4.9 million.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before the first event at Sep 7, 1:15 AM PST, 11 hours 15 minutes earlier.

Area forecast discussion, Sep 7, 1:15 AM PST, 11 hours 15 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
215 AM PDT SUN SEP 7 2014

.SYNOPSIS...CLOUDS AND POSSIBLE THUNDERSTORMS OVER MAINLY KERN
COUNTY AND THE SOUTHERN SIERRA THIS AFTERNOON THROUGH MONDAY AS
REMNANTS OF HURRICANE NORBERT SPREAD NORTHWARD. UPPER LEVEL TROUGH
EXPECTED ON TUESDAY WHICH WILL CLEAR OUT ANY RESIDUAL CLOUDS AND
PRECIPITATION.

&&

.DISCUSSION...WATER VAPOR IMAGERY SHOWS THE LEADING EDGE OF THE
TROPICAL MOISTURE FROM NORBERT NOW MOVING INTO SOUTHEAST
CALIFORNIA HOWEVER THE DEEPER MOISTURE REMAINS WELL TO THE SOUTH.
FOR TODAY MOST OF THE FORECAST AREA WILL REMAIN SUNNY WITH CLOUDS
ON THE INCREASE THIS AFTERNOON OVER THE KERN COUNTY DESERT AND
MOUNTAIN REGIONS. BY LATER IN THE AFTERNOON ENOUGH MOISTURE MAY
HAVE ARRIVED FOR A SLIGHT CHANCE OF THUNDERSTORMS PER THE CURRENT
FORECAST. THE MAIN FORECAST CHALLENGE FOR TONIGHT WILL BE THE
NORTHWARD EXTENT OF MOISTURE AND THE OVERNIGHT CONVECTIVE
POTENTIAL. AS OF NOW, I DON'T SEE ANY EMBEDDED WEATHER
DISTURBANCES TO ACT AS A TRIGGER FOR OVERNIGHT CONVECTION IN THE
SAN JOAQUIN VALLEY HOWEVER WITH NORTHWARD ADVECTING MOISTURE, THE
THREAT CANNOT BE COMPLETELY RULED OUT.

FOR MONDAY, THE FORECAST REMAIN RATHER TRICKY. MODELS KEEP RATHER
DEEP MOISTURE IN PLACE OVER THE SOUTHERN PART OF THE FORECAST AREA
AND THE SIERRA. THIS PRESENTS THE THREAT OF THUNDERSTORM
DEVELOPMENT IF THE CLOUD DECK ALLOWS FOR ENOUGH SUN TO DESTABILIZE
THE ATMOSPHERE. IN ADDITION, MODELS BRING THE PACIFIC TROUGH
ONSHORE IN THE AFTERNOON ALONG THE CENTRAL COAST AND THIS WILL
CERTAINLY SHIFT THE WINDS ALOFT TO THE WEST, EFFECTIVELY PUSHING
AND SHOWER OR THUNDERSTORM ACTIVITY TO THE EAST. CURRENT FORECAST
AGAIN HAS THE TREND HANDLED WELL WITH ACTIVITY CONFINED TO THE
SIERRA AND EAST KERN COUNTY BY DAYS END.

MOISTURE WILL BE SWEPT WELL EAST OF THE AREA BY TUESDAY AS THE
TROUGH QUICKLY MOVES THROUGH THE REGION. HIGH PRESSURE IS THEN
PROGGED TO BUILD OVER THE CALIFORNIA COAST BY WEDNESDAY AND REMAIN
THROUGH THE END OF THE UPCOMING WEEK.

&&

.AVIATION...
MID LEVEL CLOUD COVER WILL BE ON THE INCREASE FROM THE SOUTH SUNDAY
AFTERNOON WITH LCL IFR CONDITIONS DUE TO ISOLATED THUNDERSTORMS
AFTER 21Z TOWARDS THE KERN COUNTY MOUNTAINS AND DESERT. THE
THUNDERSTORM THREAT WILL BECOME MORE WIDESPREAD SUNDAY NIGHT
EXTENDING OVER THE SOUTHERN SIERRA AND KERN COUNTY AREA. OTHERWISE
VFR CONDITIONS WILL PREVAIL ELSEWHERE IN THE CENTRAL CALIFORNIA
INTERIOR THROUGH 12Z MONDAY.
...END.

VFR CONDITIONS WILL PREVAIL ACROSS THE CENTRAL CALIFORNIA INTERIOR
DURING THE NEXT 24 HOURS.

&&

.AIR QUALITY ISSUES...
ON SUNDAY SEPTEMBER 7 2014... UNHEALTHY FOR SENSITIVE GROUPS IN
FRESNO COUNTY.
FURTHER INFORMATION IS AVAILABLE AT VALLEYAIR.ORG

&&

.CERTAINTY...

THE LEVEL OF CERTAINTY FOR DAYS 1 AND 2 IS MEDIUM.
THE LEVEL OF CERTAINTY FOR DAYS 3 THROUGH 7 IS HIGH.

THIS INFORMATION IS PROVIDED AS PART OF A TRIAL PROJECT CONDUCTED
BY THE NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD.
CERTAINTY LEVELS INCLUDE LOW...MEDIUM...AND HIGH. PLEASE VISIT
WWW.WEATHER.GOV/HNX/CERTAINTY.PHP /ALL LOWER CASE/ FOR ADDITIONAL
INFORMATION AND/OR TO PROVIDE FEEDBACK.

&&

.CLIMATE...
             RECORDS
SITE DATE    HI_MAX:YEAR LO_MAX:YEAR HI_MIN:YEAR LO_MIN:YEAR

KFAT 09-07      108:1904     77:1893     73:1998     50:1964
KFAT 09-08      108:1904     76:1931     74:1998     49:1897
KFAT 09-09      107:1904     75:1985     76:1888     50:1964

KBFL 09-07      110:1977     77:1978     78:1977     45:1901
KBFL 09-08      109:1904     77:1914     78:1977     47:1915
KBFL 09-09      108:1904     76:1985     80:1982     48:1901
&&

.HNX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

PUBLIC...DUDLEY
AVN/FW...MV
SYNOPSIS...DUDLEY

WEATHER.GOV/HANFORD
Hazardous weather outlook, Sep 7, 6:53 AM PST, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HANFORD CA
753 AM PDT SUN SEP 7 2014

CAZ095>099-081500-
KERN COUNTY MOUNTAINS-SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON-
TULARE COUNTY MOUNTAINS-INDIAN WELLS VALLEY-
SOUTHEASTERN KERN COUNTY DESERT-
753 AM PDT SUN SEP 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
CALIFORNIA.

...SLIGHT CHANCE OF THUNDERSTORMS ON SUNDAY AND MONDAY...

.DAY ONE...TODAY AND TONIGHT

* TIMING...THERE IS A SLIGHT CHANCE OF THUNDERSTORMS DURING SUNDAY
  AFTERNOON THROUGH EVENING.

* LOCATIONS...MAINLY THE KERN COUNTY MOUNTAINS AND DESERT...AS
  WELL AS THE SOUTHERN SIERRA NEVADA FROM KERN COUNTY TO KINGS
  CANYON.

* IMPACTS...LOCALLY HEAVY RAIN...FREQUENT DANGEROUS LIGHTNING AND
  GUSTY...ERRATIC WINDS ARE POSSIBLE WITH ANY THUNDERSTORMS THAT
  DEVELOP.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

* TIMING...RESIDUAL THUNDERSTORM ACTIVITY POSSIBLE MONDAY MORNING
  THROUGH AFTERNOON.

* LOCATIONS...MAINLY THE KERN COUNTY MOUNTAINS AND DESERT...AS
  WELL AS THE SOUTHERN SIERRA NEVADA FROM KERN COUNTY TO KINGS
  CANYON.

* IMPACTS...LOCALLY HEAVY RAIN...FREQUENT DANGEROUS LIGHTNING AND
  GUSTY...ERRATIC WINDS ARE POSSIBLE WITH ANY THUNDERSTORMS THAT
  DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR
UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE.

WP

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, S Sierra Mtns

When
September 7, 12:30 PM PST to September 29, 12:00 PM PST
Where
S Sierra Mtns forecast zone
Reported by
Park/Forest Service

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2014Every state in 2014This day in weather historyWarnings in California, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539729.